so venlafaxine(brand name Effexor, Efexor) is a phenylethylamine antidepressant of the serotonin-norepinephrine reuptake inhibitor its used to treat depression and anxiety disorders, my question is can it (venlafaxine) be taken while someone is on AAS?
It's generally recommended that if you have any mental issues, that you should stay away from AAS.
Are you using AAS already and just now using the medication?
Or are you using the medication now and asking if AAS is ok to use while on it?
Because I guess if you're stable enough to use AAS without the meds, then you should be fine while using them. This is all IMO though. Take it with a grain of salt. Let's see if anyone else has anything to say.
It depends what the issue is.. if you are an angry psychopath - then a high dose androgen may make that worse... if you are just depressed - they can make you feel ton better, or a ton worse.
The advice 'dont use AAS if suffering 'mental issues' is what a non-educated GP would say - trying anything they can to stop your using it.
However to say there is no issue for everyone - would be wrong. It is personal and IMO it is difficult to know without trying and if you want to use, it is near impossible to stop yourself on the basis of 'just in case there is issue'.
TBH there are so many points to consider it is an impossible question. They may accentuate a depressive mood, BUT if this is manageable to you and you understand this, it is possible to continue use for the goals you desire. This is what i personally do.
Or it may be so bad it will put you in an angry black hole. This happens to some - contrary to those who only get a mild boost in confidence from the drugs, they don't affect everyone the same.
I found that adding selegeline to Fluoxetine was much desired.
I don't think the two drugs are generally contra-indicated, but steroids can cause depression and anxiety in some people, and those with mental problems such as yours are more succeptable. The only way to know is to try, but know what you are getting into and pay attention to trouble signs.
i have yet to have any noticable mood changes when on AAS so taking both should be ok? ive been taking lustral (Sertraline hydrochloride) for a year and used AAS and had no problems but my GP wants to put me on effexor.
thanks for the replies i think ill just go ahead and if i feel "Depressed" i'll decide what to do then.
This is also off IMO (not directed at the poster who wrote it - just the OP). Just because you have been using AAS when they prescribe your AD drugs.. does NOT mean you were fine before you used anti D's so will be fine after. Infact if anything i would say quite the opposite. If you have been prescribed AD drugs, then there is probably a reason - whether that is connected or worsened by the Androgens used at the time is another question altogether..
You (OP) mentioned they switched your meds so i wonder if you are questioning if the two drug types are contra-indicated (SSRI's [was it an SSRI?] and Anabolic Steroids)? A google search would help but if your concern is more about the psych effects of both depression and high dose androgens - then i believe that has been covered.
FWIW, i am fucked in the head and use steroids.. i just have to make sure not to engage anyone in conversation....
the reasons for being perscribed AD was present before i started using AAS and while taking AAS has not got worst.
yeah SSRI, but your right i was wondering about the psych effects because even though effexor is for depression it can increase suicidal thoughts ect and AAS can make mood changes also , but in thinking about it this varys for everybody so no one can really give me a answer i just have to be carefull and see what happens.
we are all a little fucked up but at least we are fucked up and jacked
Correct my Irish friend!
You currently have experience with Lustral, which is virtually the same chemically as the much more well known Zoloft (both are sertraline HCL). The switch is often made from an SSRI such as this to an SNRI like venlafaxine because many people find the norepinephrine effects to provide some energizing counterbalance to the seratonin effects which can be somewhat sedating.
As far as the suicidal ideation warnings, ALL of the antidepresants being prescribed now carry that warning so the pharmaceutical companies can cover themselves, so my opinion is that you shouldn't worry about that with venlafaxine anymore than with the medication you are currently using. hope that helps.
Kerley, you should shoot morepain (do a member search) a PM. He has more experience with the issues you are concerned about than probably anyone else on this site, or anywhere that I can think of. Don't worry, he looks mean, but actually he's a real teddy bear
However this was made the case due to actual suicides and increases in suicidal thoughts in some - (particularly teens) on the drug Seroxat, by GSK.
You would be correct that they are covering themselves, but not if you are suggesting this isn't a justified concern or side effect.
I am not suggesting that Venlafaxine is one of the drugs that has this side effect - but at least one of the more recent (newer than Fluoxetine) meds do.. fyi
Yes I didn't mean to imply that the warnings are invalid.
FYI, it is not just the newer ADs that come with the suicide warning. The classic Prozac(fluoxetine) actually does come with the warning as well.
I know - but i dont know of a single case (doesnt mean much really) where fluoxetine or anything before Seroxat has actually increased suicidal tendancies.. Do you know of any?
I'm not sure, and I'm definitely not privy to a lot of the latest info on the subject. However I'm pretty sure I recall some controversial tests using some of the more traditional SSRIs (including fluoxetine) in which some researchers concluded that there was an increase in suicidal ideation/tendencies in children, adolescents, and young adults.
It would make sense that these studies have been done with fluoxetine because (as far as the last time I checked) it was the only SSRI that has been officially approved for people under the age of 18.
venlafaxine aka effexor is wihtout a doubt one of the absolute worst anti-depressants to discontinue, the others being cymbalta (an evil i am all to familiar with) pristiq, and other snri's. I am going to write an article and submit it on this topic soon because too many people are being treated by incompetent fools that have no idea of the damage they are doing.
I knowthis from living through hell and back on these chemicals and going through madness like you can not imagine quitting them with the help of an expert. I have news for you all, you do not have a antidepressant deficiency, you have a neurotransmitter deficiency of some sort.
This can be traced and can be corrected and you can be med free. You may not believe it, but i lived it for 20 years, true hell, suicidal depression, anxiety, even auditory hallucinations when they kept fucking with my meds, i am now med free and never again will i take a pyscotropic medication.
Like i said my story is too long to tell here but i am working on putting it together , i hope i can help to save some people the madness that i lived.
For now lets just say my opinion of venlafaxine or any other SNRI is that they are poison and you will mentally cripple yourself, heed my advice or not, but before you decide to take it google the withdrawl symptoms, it is not internet BS it is real and many people have killed themselves due to the madness that these drugs create when improperly administered.
Has your doctor even TRIED to find out what is causing this...i bet not. that should tell you something.
one other quick point, norepinephrine re-uptake inhibition is just about the stupidest method ever to REDUCE anxiety, your GP, like most, is an idiot.
I think you are mistaken actually. Seroxat (Paroxetine) was actually approved by GSK for use in under 18's - contrary to findings in studies they conducted which they had covered up. UNTIL kids started dying and adults got the strangest and scariest withdrawal effects imaginable of course.
They were taken to court and made to pay fines and withdraw its use in under 18's (thats all).
It was this court case that led to ALL suicide warnings on all SSRI inserts. This was in the early/mid 2000's from memory.
Glaxo-Smith Kline have quite a controversial history - they were the company that produced the morning sickness pill that led to severe birth defects. They changed their name after that IIRC.